Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 94, NWS Midland/Odessa, TX

May 14, 2008Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2008, 11:53 AM MDT for Lea County, New Mexico. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2008, 11:53 AM MDT (17:53 UTC)
Expired
May 14, 2008, 1:00 PM MDT
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 158 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 11:47 AM MDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 141753
SVRMAF
NMC025-141900-
/O.NEW.KMAF.SV.W.0094.080514T1753Z-080514T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1153 AM MDT WED MAY 14 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 100 PM MDT

* AT 1148 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 22
  MILES WEST OF MCDONALD...OR 20 MILES WEST OF LOVINGTON...MOVING
  EAST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  MCDONALD...
  TATUM...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT WEDNESDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

LAT...LON 3344 10347 3335 10315 3298 10314 3291 10371
      3321 10373
TIME...MOT...LOC 1753Z 248DEG 16KT 3304 10365

$$
1 follow-up statement
000 
WWUS54 KMAF 141818
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
118 PM CDT WED MAY 14 2008

NMC025-141900-
/O.CON.KMAF.SV.W.0094.000000T0000Z-080514T1900Z/
LEA NM-
1218 PM MDT WED MAY 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT
FOR NORTHERN LEA COUNTY...

AT 1212 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
MILES WEST OF MCDONALD...OR ABOUT 15 MILES NORTHWEST OF LOVINGTON...
MOVING EAST AT 18 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...MCDONALD
AND TATUM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT WEDNESDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

LAT...LON 3344 10347 3335 10315 3298 10314 3291 10371
      3321 10373
TIME...MOT...LOC 1817Z 248DEG 16KT 3308 10353

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 11:32 AM MDT, 21 minutes earlier.

Area forecast discussion, May 14, 11:32 AM MDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1232 PM CDT WED MAY 14 2008

.AVIATION...
WEAK COLD FRONT BISECTING PB AND LOOKS TO BE LOOSING ITS SWD
MOMENTUM AND WILL OPT TO BRING SW WINDS BACK INTO MAF TAF BRIEFLY
BEFORE FRONT MOVES BACK S OVERNIGHT WITH MVFR CISG BACK INTO
HOB/MAF/INK BTWN 06Z-09Z.

&&

.PREV DISCUSSION... /ISSUED 921 AM CDT WED MAY 14 2008/

UPDATE...

HAVE MADE SOME MINOR ADJUSTMENTS TO THE WIND FORECAST FOR
CULBERSON COUNTY AND THE VAN HORN AREA BEHIND THE FRONTAL BOUNDARY ON
THURSDAY EVENING INTO FRIDAY. OTHER THAN THAT...NO OTHER
SIGNIFICANT CHANGES THIS UPDATE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...RED FLAG WARNING FROM 12 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES...BIG BEND AREA...
     DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...PECOS...
     PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...
     TERRELL...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&
Hazardous weather outlook, May 14, 4:44 AM MDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 AM CDT WED MAY 14 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
544 AM CDT WED MAY 14 2008 /444 AM MDT WED MAY 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY WEST OF THE
PECOS RIVER WHERE VERY DRY AND BREEZY CONDITIONS WILL PERSIST
THROUGH THIS AFTERNOON. A RED FLAG WARNING HAS BEEN ISSUED FOR
THIS AREA. IN ADDITION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE
TODAY AND TONIGHT ACROSS MAINLY THE EASTERN AND NORTHERN PERMIAN
BASIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY
AS ANOTHER UPPER LEVEL DISTURBANCE REMAINS CLOSE TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 14, 8:28 AM MDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
928 AM CDT WED MAY 14 2008

NMZ028-141500-
EDDY COUNTY PLAINS-
828 AM MDT WED MAY 14 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTH CENTRAL EDDY
COUNTY 17 MILES NORTHEAST OF ARTESIA AT 828 AM MDT...MOVING
NORTHEAST AT 27 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND OCCASIONAL LIGHTNING
ARE POSSIBLE WITH THIS STORM.
Special weather statement, May 14, 10:23 AM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1123 AM CDT WED MAY 14 2008

NMZ028-141700-
EDDY COUNTY PLAINS-
1023 AM MDT WED MAY 14 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF DAYTON AT 1023 AM
MDT...MOVING NORTHEAST AT 20 MPH AND MAY AFFECT THE ARTESIA AREA. A
SECOND STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF LOCO HILL...
MOVING NORTHEAST AT 20 MPH. THESE STORMS MAY CONTAIN...HAIL...GUSTS
TO 50 MPH...BRIEF HEAVY RAIN.
Special weather statement, May 14, 11:01 AM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1201 PM CDT WED MAY 14 2008

NMZ028-141730-
EDDY COUNTY PLAINS-
1101 AM MDT WED MAY 14 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 18 MILES WEST OF LOCO HILLS AT 1101
AM MDT...MOVING EAST AT 18 MPH AND A SECOND STRONG THUNDERSTORM WAS
LOCATED NORTHEAST OF LOCO HILLS MOVING EAST AT 15 MPH. THESE STORMS
MAY CONTAIN...HAIL...GUSTS TO 50 MPH...HEAVY RAIN.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:01 PM MDTSevere Thunderstorm WarningMAFLea59 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.